Phototherapy-mediated syndrome of inappropriate secretion of antidiuretic hormone in an intern selective serotonin reuptake inhibitor-exposed newborn infant
Universitair Ziekenhuis Ghent, Gand, Flemish, BelgiumPEDIATRICS (Impact Factor: 5.47). 06/2005; 115(5):e508-11. DOI: 10.1542/peds.2004-2329
Although selective serotonin reuptake inhibitors (SSRIs) have gained wide acceptance in the off-label treatment of mental disorders in pregnant women, there seems to be an increased risk for serotonergic adverse effects in newborn infants who are exposed to SSRIs during late pregnancy. Hyponatremia as a result of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is a relatively common serious side effect of the use of SSRIs in (mostly elderly) adults. Severe hyponatremia as a result of an SIADH is proposed here as part of a neonatal serotonin toxicity syndrome in a newborn infant who was exposed prenatally to an SSRI. The definite reversal to normal serum sodium levels after fluid restriction, the lack of any alternative cause for the SIADH, and the positive temporal relation with a high score on a widely used adverse drug reaction probability scale offer solid support for the hypothesis of a causal relationship between the SIADH and the prenatal sertraline exposure in our neonate. Moreover, accumulative data on the acute enhancement of serotonergic transmission by intense illumination led us to hypothesize that phototherapy used to treat hyperbilirubinemia in the newborn infant could have been the ultimate environmental trigger for this proposed new cause of iatrogenic neonatal SIADH. The speculative role of phototherapy as a physical trigger for this drug-related adverse event should be confirmed in other cases by thorough study of the serotonin metabolism, assay of SSRI levels in cord blood, and serial measurement of plasma levels in exposed neonates. As phototherapy is used frequently in jaundiced neonates and an apparently increasing number of infants are born to mothers who take SSRIs, serotonin toxicity in neonates deserves increased attention.
Article: SSRIs in Pregnancy and LactationCNS Drugs 01/2005; 19(7):623-633. DOI:10.2165/00023210-200519070-00004 · 5.11 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: The aim of this review was to assess existing information about the long-term neurocognitive development of children whose mothers took SSRIs during pregnancy and/or breastfeeding. The available literature consists of 11 studies (examining a total of 306 children) that demonstrate no impairment of infant neurodevelopment following prenatal and/or postnatal exposure to SSRIs, and two studies (examining 81 children) that suggest possible unwanted effects of fetal SSRI exposure. These unwanted effects included subtle effects on motor development and motor control. Thus, the available data are not unanimous in excluding possible long-term detrimental neurodevelopmental sequelae of intrauterine exposure to SSRIs. However, it is clear that the research suggesting a lack of adverse events on infants' neurocognitive development is much more numerous and methodologically better conducted than the studies showing possible unwanted effects. Nevertheless, all reviewed studies had procedural inadequacies, and the screening instruments used have limitations, especially in the evaluation of infants. Furthermore, it is not advisable to extend the generalisations emerging from the findings of a few trials to every infant. Some infants may experience difficulties in metabolising the drugs and/or their metabolites, so the benign outcome described for most infants may not occur. Thus, the findings emerging from the reports are inconclusive and are not able to fully clarify the repercussions of maternal SSRI treatment on infants' long-term neurocognitive development. Further large, simple and well designed, randomised, prospective studies will be required for this purpose. These should also be of adequate length and performed using reproducible neurophysiological parameters in order to firmly establish the safety of these medications.CNS Drugs 02/2005; 19(7):623-33. · 5.11 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.